Indiana, 2022

Damaging Winds in Indiana, June 17, 2022

June 17, 2022 · NWS PAH · 3 events in 3 counties and zones

An organized complex of thunderstorms moved east-southeast across southwest Indiana during the early to mid-morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in isolated pockets of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized complex of thunderstorms moved east-southeast across southwest Indiana during the early to mid-morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in isolated pockets of tree damage. The biggest swath of tree damage was across the Evansville metro area, where lots of small tree limbs and several whole trees were blown down. The combination of mid-level dry air and very moist low levels, characterized by surface dew points in the 70's, produced strong downdrafts. Although deep-layer wind shear was generally less than 25 knots, the established cold pool with the storm complex sustained the surface gust front. An upper-level ridge across the Plains and a trough over the Northeast produced a northwest wind flow that steered early-day thunderstorm clusters into the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 1:15 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 1:15 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CDT Fri Jun 17 2022

.SHORT TERM...(Today through Sunday night)
Issued at 215 AM CDT Fri Jun 17 2022

With all the models showing the convection in northern MO diving
southeastward and into/across our FA this morning, we're not going
to deviate too much from the inherited broad brush approach for
pops/areal coverage. We'll focus on the pre noon hours, when
moisture/instability/lift parameters are cumulatively maximized
for the activity to hit. This will result in pops from slight
chance in the southwest, to high chance to likely in the north. We
remain in a marginal risk not much different than 24 hours
ago...with wind/hail the hazards at 5%.

As the wave departs this afternoon, pops should wind down, and as
clouds disperse, the airmass again heats up. A heat advisory over
our southwest half of the region retains its need, with HI's
100-105 across the area, maybe pushing 110 in our 2 western-most
Ozark counties.

It takes another 12 hours or so to start to realize it, but the
weekend still features dew points diving into the 50s as the
consistently forecasted Omega pattern develops. Northeasterlies
that only slightly veer with time will fetch comfortably
cooler/drier air in for the ensuing 48-72 hours, resulting in a
welcomed return to highs in the 80s, and lows in the upper 50s and
lower 60s.

.LONG TERM...(Monday through Thursday)
Issued at 215 AM CDT Fri Jun 17 2022

The main focus in the period will be the return of above average
temps as a mid level ridge dominates across the central CONUS.
Deterministic models are in good agreement through Wednesday as
tranquil conditions will prevail with light southerly winds. Highs
on Monday will reach the mid 90s with lows near 70 degrees. RH
values will be low with dewpoints in the mid to upper 50s.

Tuesday/Wednesday will likely be the warmest days of the week as the
ESAT's show 850 mb temps maxed out well into the 90th percentile.
Between daily diurnal heating and sufficient soil moisture
evaporation, see no reason to adjust the NBM with high temps near
100 degrees. Lows once again will be warmer in the mid 70s. Winds
will also have more of a westerly component causing a slight
increase in moisture advection. Dewpoints by Wednesday look to
return to the mid 60s causing heat indices to rise near 105 degrees
once again. Will need to monitor the middle of the week for
excessive heat concerns.

Models begin to differ Wednesday night into Thursday as the big
question will be how quickly a trough arrives in the NW CONUS,
which will have implications on how much the aformentioned ridge
is able to flatten out. A slower trough on the west coast would
allow for another trough across the Great Lakes to have a bigger
influence, causing a frontal boundary to move towards the FA.
Regardless, the better forcing and deep layer moisture looks to
remain well north so confidence is low in pcpn chances at this
time. Made a few adjustments to the grids as the NBM seemed too
fast with a slight chance for pcpn across our northern areas
Wednesday night given the lack of forcing. Any showers or storms
are more likely to be diurnally driven during the day Thursday
with high temps running a few degrees cooler.

&&

.AVIATION...
Issued at 215 AM CDT Fri Jun 17 2022

A southeastward diving complex of storms is anticipated to hit
the FA around next issuance time, however, confidence in storms
reaching any TAF site is low. For now we have a VCTS for a few
hours this morning from MVN through EVV and OWB. It cannot be
ruled out farther southwest, but the chance is not high enough to
mention at this time. Winds will start out light from the
southwest and then will veer to west and eventually northwest by
late afternoon, excepting convective outflow perturbating the
winds temporarily.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ088-089-092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006-008-009.

&&
Hazardous weather outlook, Jun 17, 5:04 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
604 AM CDT Fri Jun 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
604 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe thunderstorm watch number 381 is in effect for parts of
southeast Missouri, southern Illinois, southwest Indiana, and
northwest Kentucky until 11 AM CDT. The storms will contain a
threat for damaging winds and hail. Refer to the Watch product for
details.

A Heat Advisory is in effect for parts of southeast Missouri,
southwest Illinois, and far western Kentucky. Refer to the
product for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief respite this weekend, dangerous heat returns with
high temperatures in the triple digits forecast by the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Jun 17, 5:52 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     MOUNT VERNON            38.32N 88.91W
06/17/2022                   JEFFERSON          IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

DW
Special weather statement, Jun 17, 5:57 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
657 AM CDT Fri Jun 17 2022

KYZ020-171245-
McLean KY-
657 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of McLean County
through 745 AM CDT...

At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beech Grove, or near Calhoun, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Calhoun around 710 AM CDT.

Other locations in the path of this storm include Livermore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Kentucky.

&&

LAT...LON 3747 8711 3748 8713 3746 8711 3742 8710
      3741 8717 3738 8722 3740 8733 3743 8735
      3749 8736 3752 8735 3758 8738 3760 8748
      3765 8750 3767 8747 3767 8742 3768 8740
      3757 8714 3756 8704
TIME...MOT...LOC 1157Z 274DEG 22KT 3757 8734

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Local storm report, Jun 17, 6:01 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
701 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     5 NNE TAMAROA           38.21N 89.21W
06/17/2022                   PERRY              IL   EMERGENCY MNGR

            TREE ON HOME.

&&

DW
Special weather statement, Jun 17, 6:13 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
713 AM CDT Fri Jun 17 2022

ILZ085-088-092-093-MOZ086-087-100-109>112-114-171300-
Alexander IL-Union IL-Williamson IL-Pulaski IL-Butler MO-Stoddard MO-
Wayne MO-Bollinger MO-Cape Girardeau MO-New Madrid MO-Scott MO-
Mississippi MO-
713 AM CDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of Union, Pulaski,
southwestern Williamson, Alexander, Bollinger, northern Mississippi,
Scott, north central New Madrid, Wayne, northern Stoddard, north
central Butler and Cape Girardeau Counties through 800 AM CDT...

At 713 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jonesboro to near Lodi. Movement was southeast
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Anna and Jonesboro around 720 AM CDT.
  Dongola around 725 AM CDT.
  Tamms and Shook around 730 AM CDT.

Other locations in the path of these storms include Puxico, Mounds,
Wappapello and Cairo.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 5 and 39.
 Interstate 57 in Missouri between Mile Markers 3 and 21.
 Interstate 55 between Mile Markers 68 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southern Illinois.

&&

LAT...LON 3727 9055 3730 9055 3732 9049 3731 9015
      3739 9014 3763 8903 3730 8905 3730 8893
      3723 8893 3721 8903 3705 8924 3694 8910
      3685 8952 3692 8947 3692 8948 3682 8968
      3689 9030 3727 9070
TIME...MOT...LOC 1213Z 335DEG 44KT 3745 8928 3726 9036

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

07
Special weather statement, Jun 17, 6:21 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
721 AM CDT Fri Jun 17 2022

ILZ087-089>091-094-171315-
Massac IL-Gallatin IL-Pope IL-Johnson IL-Hardin IL-
721 AM CDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of Hardin, Massac, Pope,
Johnson and Gallatin Counties through 815 AM CDT...

At 721 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Uniontown to 7 miles
southeast of Harrisburg to 6 miles west of Vienna. Movement was
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  New Columbia and Dixon Springs.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 2 and 38.
 Interstate 57 in Illinois between Mile Markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southern and southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3784 8803 3782 8809 3780 8807 3781 8804
      3775 8805 3766 8816 3749 8806 3739 8847
      3728 8851 3714 8843 3711 8844 3711 8849
      3707 8850 3723 8893 3730 8893 3730 8904
      3760 8904 3760 8838 3791 8837 3792 8813
TIME...MOT...LOC 1221Z 289DEG 19KT 3786 8809 3764 8849 3740 8901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

07
Local storm report, Jun 17, 6:32 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TSTM WND GST     2 W JOHNSONVILLE        38.52N 88.57W
06/17/2022  E65 MPH          WAYNE              IL   EMERGENCY MNGR

            POWER LINES AND TREES ARE DOWN.

&&

DW

The radar

The Evansville,IN radar (KVWX), 17 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 17, 6:32 AM CST to 6:37 AM CST
Where
Gibson County, Princeton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.350, -87.570

A tree was down on a home in Princeton. Small tree limbs were down around the city.

Thunderstorm Wind, Vanderburgh

When
June 17, 6:40 AM CST to 6:54 AM CST
Where
Vanderburgh County, Darmstadt to 2 mi ESE of Evansville
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.100, -87.580

A swath of strong damaging winds extended from northwest Vanderburgh County southeast across the Evansville metro area. Several large trees and power lines were blown down in Evansville. A wind gust to 58 mph was measured at the Evansville airport's automated weather station. A trained spotter estimated wind gusts to 65 mph on the east side of Evansville. Small tree limbs were down from Darmstadt southeast across the Evansville metro area. Utility crews worked to restore power, but a few thousand customers were without power through the day.

Thunderstorm Wind, Warrick

When
June 17, 6:47 AM CST
Where
Warrick County, Lynnville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.200, -87.300

Tree limbs up to three inches in diameter were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025503, 1025501, 1025504.